Heavy Rain, Pocahontas
- When
- August 24, 4:00 PM CST to 4:36 PM CST
- Where
- Pocahontas County, 0.51 mi W of Pocahontas
- Reported by
- Law Enforcement
- Coordinates
- 42.730, -94.680
Report of 2.5 inches of rain west of Pocahontas in about 30 minutes.
Weak warm air advection into the state allowed for convection the percolate much of the day, but by late afternoon a shortwave made its way into the area and provided the kinematic enhancement needed to strengthen the convection. Still with moderate CAPE and weak shear, there was little to support widespread coverage of strong storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Weak warm air advection into the state allowed for convection the percolate much of the day, but by late afternoon a shortwave made its way into the area and provided the kinematic enhancement needed to strengthen the convection. Still with moderate CAPE and weak shear, there was little to support widespread coverage of strong storms. Only one storm reached severe limits but it dis result in large hail, tree damage from wind gusts, a brief funnel cloud, and a pocket of heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 24, 1:19 PM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 219 PM CDT Wed Aug 24 2022 .DISCUSSION.../Tonight through Wednesday/ Issued at 219 PM CDT Wed Aug 24 2022 Key Messages: -Showers and thunderstorms possible along a boundary passing across Iowa this evening into Thursday morning. A few stronger storms possible but overall severe threat is low. -Additional thunderstorm chances this weekend Discussion: A diffuse area of low pressure is nicely depicted in GOES Day Cloud Phase imagery, centered over northwest Iowa with clouds expanding across Iowa and Minnesota. Shower activity associated with the initial plume of warm air advection lasted through much of the morning before dissipating, bringing very isolated pockets of rain to some. By mid afternoon this has largely dissipated save for a few areas in northern Iowa. This evening the primary forcing associated with the low will pass across the area. While forcing remains modest a few stronger storms are still possible. Model soundings indicate ~1500 J/kg CAPE but little in the way of shear to assist with storm organization. Should stronger storms develop, winds would be the primary concern owing to drier air in the low levels. With deep warm cloud layers and abundant mid level moisture, pockets of heavy rain are possible - just a small shower earlier today produced 0.66" of rain in Waukee this morning. Similar efficiency is likely this evening. Even so, any hydrologic problems with storms tonight are unlikely. The boundary will sag into southern Iowa by tomorrow morning with a few light showers possibly lingering there into midday. other than the possibility of lingering showers south on Thursday, the rest of the work week will remain fairly quiet within an area of subsidence. Precipitation chances return to the area for the weekend as a trough approaches out of the central and northern plains. Showers and thunderstorms will move into Iowa Saturday morning with chances continuing through Sunday. Forcing with this system is once again fairly weak so the severe threat is quite low at this time. Ensemble guidance continues to point towards only light QPF of a quarter to half inch. The pattern looks to remain somewhat active into next week with several shortwaves bringing opportunities for precipitation. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1234 PM CDT Wed Aug 24 2022 VFR conditions will prevail into the afternoon. By this evening thunderstorms may develop along a boundary and slowly move south across the area into Thursday morning. Behind the precipitation fog may develop on Thursday morning, mainly confined to far northern Iowa, and have included brief visibility restrictions to KMCW. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 338 PM CDT Wed Aug 24 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 338 PM CDT Wed Aug 24 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are expected mainly over northern Iowa this evening before shifting into southern Iowa tonight. The risk for severe weather is low, although a severe storm or two remain possible across northern Iowa this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday CHances for showers and thunderstorms continue on Thursday in the south and east and again over the weekend. The threat for severe weather remains low on Thursday and will be determined for the weekend in upcoming forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Des Moines radar (KDMX), 136 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
2 hail, 1 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Report of 2.5 inches of rain west of Pocahontas in about 30 minutes.
Law enforcement reported golf ball sized hail roughly half a mile west of Pocahontas.
Law enforcement reports golf ball sized hail just south of Pocahontas near Highway 4.
Law enforcement reported a funnel cloud 5 miles northwest of Palmer.
Report of trees down in Pocahontas with a few blocking roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053241, 1053238, 1053239, 1053242, 1053245.